| Last Modified: January 17, 2012
What is Hand-Foot Syndrome (HFS)?
HFS is a skin reaction that appears on the palms of the hands and/or the soles of the feet as a result of certain chemotherapy agents. It may also be referred to as acral erythema, palmar plantar erythema (PPE), or Burgdorf reaction. Chemotherapy drugs known to cause HFS include: capecitabine (Xeloda®), fluorouracil (5-FU), liposomal doxorubicin (Doxil®), doxorubicin (Adriamycin®), cytarabine (Ara-c®), hydroxyurea (Hydrea®), sunitinib (Sutent®) and sorafenib (Nexavar®).
HFS can start as a feeling of tingling or numbness in the palms and/or soles, which progresses to swelling, redness, peeling skin, and tenderness or pain. If there is no change in the treatment, the hands and/or feet can blister (which can then become infected), becoming very painful and interfering with daily activities. It is very important to notify your doctor at the first sign of HFS. Most patients that develop HFS do so within the first few weeks of therapy, but it can also happen after being on the medication for many months.
What causes HFS?
No one knows for sure, but there are a few theories. The most widely accepted theory is that the small blood vessels in the palms and/or soles break due to use, pressure, or increased temperature, causing an inflammatory reaction and possibly releasing the drug into the area. Many of the suggested prevention strategies or treatments for HFS are based on this theory.
How can I prevent HFS?
Unfortunately, there is nothing that is guaranteed to prevent HFS. The key is to catch it early and adjust the chemotherapy dose to prevent it from getting worse or happening again. It is important to understand that several studies have shown that reducing the dose of chemotherapy to relieve HFS does not reduce the effectiveness of the treatment. Some tips to help prevent HFS include:
If I develop HFS, what can be done?
The first and most important step is to notify your doctor right away if you notice any numbness, tingling, redness, peeling, swelling, or pain. Your doctor may stop the chemotherapy for a short period to allow the skin to heal, but in many cases, reducing the dose is enough to allow the skin to heal. Dose reduction or a break from therapy is the only thing proven to heal HFS, but some other strategies can help you deal with the discomfort or help HFS to heal faster.
Most importantly: Notify your doctor as soon as you notice any symptoms of HFS! Do not "wait and see" if the symptoms will improve on their own.